General continuum analysis of transport through pores. II. Nonuniform pores

D. G. Levitt

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

A general continuum derivation of the nonelectrolyte (Js) and volume (Jv) flux through a pore whose cross section is a function of axial position (nonuniform) is given. In general, the flux equations cannot be reduced to the same form as for a uniform pore and it is not possible to characterize the pore kinetics by three constants as in the uniform pore case. However, it is shown that under certain conditions, the nonuniform pore equations can be approximated by the uniform pore form and can be characterized by three constants (omega, sigma, Lp). The only condition needed to reduce the Jv equation to the uniform form is that the solution be dilute. The deviation of the Js equation from the uniform form is characterized by an asymmetrical function of Jv whose maximum value is estimated. It is shown that the maximum posible fractional deviation of the Js equation from the uniform form is given by the parameter: 0:5sigmaJv/omegaRT. Since this parameter is less then 0.15 for most membrane studies, the nonuniform Js equation can usually be approximated by the uniform pore form. The general results are illustrated by explicit calculations on several models of nonuniform pores. It is shown, for example, that the "equivalent pore radius" defined in the usual way is a function of the experimental parameter that is measured and is not unique.

Original languageEnglish (US)
Pages (from-to)553-563
Number of pages11
JournalBiophysical journal
Volume15
Issue number6
DOIs
StatePublished - 1975

Fingerprint

Dive into the research topics of 'General continuum analysis of transport through pores. II. Nonuniform pores'. Together they form a unique fingerprint.

Cite this